Aortic intramural hematoma and hepatic artery pseudoaneurysm: Unusual complication following resuscitation

Yu Hsiang Juan, Sachin S. Saboo, Naman S. Desai, Kanika Khandelwal, Ashish Khandelwal

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

We present a case of a 71-year-old woman with an unusual complication of aortic intramural hematoma and hepatic artery pseudoaneurysm following cardiopulmonary resuscitation and thrombolysis done for sudden cardiopulmonary arrest and pulmonary embolism. Patient was on Warfarin treatment for a prior history of pulmonary embolism and experienced recurrent cardiac arrests, which finally resolved after intravenous administration of thrombolytic agents. However, follow-up computed tomographic angiography revealed descending aortic intramural hematoma with intramural blood pool and concomitant liver laceration with hepatic artery pseudoaneurysm. The patient received transcatheter embolization for the hepatic injury with careful follow-up for the aortic injury andwas later discharged in a stable condition. Follow-up with subsequent computed tomographic angiography at a regular interval over 1 month shows near complete resolution of the intramural hematoma. The purpose of this report is to describe the rare complication of cardiopulmonary resuscitation and thrombolysis in the form of concomitant injuries of the aorta and liver. Although the use of thrombolytic agents in patients with pulmonary embolism and cardiac arrest is still a matter of debate, this case report supports the concept that thrombolysis has a role in restoring cardiopulmonary circulation, especially in recurrent cardiac arrests resulting from pulmonary embolism. On the other hand, this case also highlights the increased association of the bleeding-related complication as a result of vigorous efforts of cardiopulmonary resuscitation. Aggressive management with interventional radiology for hepatic pseudoaneurysm and conservative management of the aortic intramural hematoma resulted in favorable outcome for our patient.

Original languageEnglish (US)
JournalAmerican Journal of Emergency Medicine
Volume32
Issue number1
DOIs
StatePublished - Jan 2014

Fingerprint

Hepatic Artery
False Aneurysm
Heart Arrest
Pulmonary Embolism
Resuscitation
Hematoma
Cardiopulmonary Resuscitation
Fibrinolytic Agents
Liver
Angiography
Wounds and Injuries
Interventional Radiology
Lacerations
Warfarin
Intravenous Administration
Aorta
Hemorrhage
Therapeutics

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Aortic intramural hematoma and hepatic artery pseudoaneurysm : Unusual complication following resuscitation. / Juan, Yu Hsiang; Saboo, Sachin S.; Desai, Naman S.; Khandelwal, Kanika; Khandelwal, Ashish.

In: American Journal of Emergency Medicine, Vol. 32, No. 1, 01.2014.

Research output: Contribution to journalArticle

Juan, Yu Hsiang ; Saboo, Sachin S. ; Desai, Naman S. ; Khandelwal, Kanika ; Khandelwal, Ashish. / Aortic intramural hematoma and hepatic artery pseudoaneurysm : Unusual complication following resuscitation. In: American Journal of Emergency Medicine. 2014 ; Vol. 32, No. 1.
@article{aab74da8ec274a63939958dc7c9198b1,
title = "Aortic intramural hematoma and hepatic artery pseudoaneurysm: Unusual complication following resuscitation",
abstract = "We present a case of a 71-year-old woman with an unusual complication of aortic intramural hematoma and hepatic artery pseudoaneurysm following cardiopulmonary resuscitation and thrombolysis done for sudden cardiopulmonary arrest and pulmonary embolism. Patient was on Warfarin treatment for a prior history of pulmonary embolism and experienced recurrent cardiac arrests, which finally resolved after intravenous administration of thrombolytic agents. However, follow-up computed tomographic angiography revealed descending aortic intramural hematoma with intramural blood pool and concomitant liver laceration with hepatic artery pseudoaneurysm. The patient received transcatheter embolization for the hepatic injury with careful follow-up for the aortic injury andwas later discharged in a stable condition. Follow-up with subsequent computed tomographic angiography at a regular interval over 1 month shows near complete resolution of the intramural hematoma. The purpose of this report is to describe the rare complication of cardiopulmonary resuscitation and thrombolysis in the form of concomitant injuries of the aorta and liver. Although the use of thrombolytic agents in patients with pulmonary embolism and cardiac arrest is still a matter of debate, this case report supports the concept that thrombolysis has a role in restoring cardiopulmonary circulation, especially in recurrent cardiac arrests resulting from pulmonary embolism. On the other hand, this case also highlights the increased association of the bleeding-related complication as a result of vigorous efforts of cardiopulmonary resuscitation. Aggressive management with interventional radiology for hepatic pseudoaneurysm and conservative management of the aortic intramural hematoma resulted in favorable outcome for our patient.",
author = "Juan, {Yu Hsiang} and Saboo, {Sachin S.} and Desai, {Naman S.} and Kanika Khandelwal and Ashish Khandelwal",
year = "2014",
month = "1",
doi = "10.1016/j.ajem.2013.08.012",
language = "English (US)",
volume = "32",
journal = "American Journal of Emergency Medicine",
issn = "0735-6757",
publisher = "W.B. Saunders Ltd",
number = "1",

}

TY - JOUR

T1 - Aortic intramural hematoma and hepatic artery pseudoaneurysm

T2 - Unusual complication following resuscitation

AU - Juan, Yu Hsiang

AU - Saboo, Sachin S.

AU - Desai, Naman S.

AU - Khandelwal, Kanika

AU - Khandelwal, Ashish

PY - 2014/1

Y1 - 2014/1

N2 - We present a case of a 71-year-old woman with an unusual complication of aortic intramural hematoma and hepatic artery pseudoaneurysm following cardiopulmonary resuscitation and thrombolysis done for sudden cardiopulmonary arrest and pulmonary embolism. Patient was on Warfarin treatment for a prior history of pulmonary embolism and experienced recurrent cardiac arrests, which finally resolved after intravenous administration of thrombolytic agents. However, follow-up computed tomographic angiography revealed descending aortic intramural hematoma with intramural blood pool and concomitant liver laceration with hepatic artery pseudoaneurysm. The patient received transcatheter embolization for the hepatic injury with careful follow-up for the aortic injury andwas later discharged in a stable condition. Follow-up with subsequent computed tomographic angiography at a regular interval over 1 month shows near complete resolution of the intramural hematoma. The purpose of this report is to describe the rare complication of cardiopulmonary resuscitation and thrombolysis in the form of concomitant injuries of the aorta and liver. Although the use of thrombolytic agents in patients with pulmonary embolism and cardiac arrest is still a matter of debate, this case report supports the concept that thrombolysis has a role in restoring cardiopulmonary circulation, especially in recurrent cardiac arrests resulting from pulmonary embolism. On the other hand, this case also highlights the increased association of the bleeding-related complication as a result of vigorous efforts of cardiopulmonary resuscitation. Aggressive management with interventional radiology for hepatic pseudoaneurysm and conservative management of the aortic intramural hematoma resulted in favorable outcome for our patient.

AB - We present a case of a 71-year-old woman with an unusual complication of aortic intramural hematoma and hepatic artery pseudoaneurysm following cardiopulmonary resuscitation and thrombolysis done for sudden cardiopulmonary arrest and pulmonary embolism. Patient was on Warfarin treatment for a prior history of pulmonary embolism and experienced recurrent cardiac arrests, which finally resolved after intravenous administration of thrombolytic agents. However, follow-up computed tomographic angiography revealed descending aortic intramural hematoma with intramural blood pool and concomitant liver laceration with hepatic artery pseudoaneurysm. The patient received transcatheter embolization for the hepatic injury with careful follow-up for the aortic injury andwas later discharged in a stable condition. Follow-up with subsequent computed tomographic angiography at a regular interval over 1 month shows near complete resolution of the intramural hematoma. The purpose of this report is to describe the rare complication of cardiopulmonary resuscitation and thrombolysis in the form of concomitant injuries of the aorta and liver. Although the use of thrombolytic agents in patients with pulmonary embolism and cardiac arrest is still a matter of debate, this case report supports the concept that thrombolysis has a role in restoring cardiopulmonary circulation, especially in recurrent cardiac arrests resulting from pulmonary embolism. On the other hand, this case also highlights the increased association of the bleeding-related complication as a result of vigorous efforts of cardiopulmonary resuscitation. Aggressive management with interventional radiology for hepatic pseudoaneurysm and conservative management of the aortic intramural hematoma resulted in favorable outcome for our patient.

UR - http://www.scopus.com/inward/record.url?scp=84890425057&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84890425057&partnerID=8YFLogxK

U2 - 10.1016/j.ajem.2013.08.012

DO - 10.1016/j.ajem.2013.08.012

M3 - Article

C2 - 24060326

AN - SCOPUS:84890425057

VL - 32

JO - American Journal of Emergency Medicine

JF - American Journal of Emergency Medicine

SN - 0735-6757

IS - 1

ER -